MAUDE Adverse Event Report: ABBOTT MEDICAL EPIC MAX VALVE (AORTIC); HEART-VALVE, NON-ALLOGRAFT TISSUE

ABBOTT MEDICAL EPIC MAX VALVE (AORTIC); HEART-VALVE, NON-ALLOGRAFT TISSUE
Catalog Number EMAX-21
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Obstruction/Occlusion (2422)
Date of Event 02/09/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2024, a 21mm epic max valve was chosen for implant in a 77-year-old woman.During the procedure, it was noted that the corresponding 21mm epic max replica end of the sizer was difficult to pass through the sinotubular junction (stj) and in the process of forcing the sizer through the stj there was an injury caused to the aorta.Despite the difficulties in passing the 21mm epic max replica end of the sizer through the stj the physician decided to implant an epic max 21mm valve.The physician had difficulty seating the epic max 21mm valve on top of the annulus and had to patch the aorta to fit the valve.When the patient was taken off cardiopulmonary bypass, there were concerns about a blocked right coronary artery, so a saphenous vein graft was taken and bypassed to the right coronary artery.There continued to be difficulty separating from cardiopulmonary bypass so an internal mammary artery was taken and bypassed to the left anterior descending (lad) coronary artery.The patient continued to have difficulty separating from cardiopulmonary bypass, so she was placed on extracorporeal membrane oxygenation (ecmo) and transferred to cardiovascular intensive care unit (cvicu).However, several days later the patient passed away.
 
Additional Manufacturer Narrative
An event of difficulty implanting the valve and patient death was reported.A returned device assessment including a dimensional analysis could not be performed as device remained implanted and was not returned for analysis.It was noted that the aorta was repaired with a patch during implant.Additionally had difficulty separating from cardiopulmonary bypass so an internal mammary artery was taken and bypassed to the left anterior descending coronary artery.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Abbott also requested for intra-procedure imaging such as fluoroscopy which was not provided by the field.Based on the information provided ,most likely it is suspected that the large valve size for the encountered anatomy may have interfered with blood flow to the coronary ostia and necessitated the bypass grafting performed.However, this cannot be confirmed for certain such that the exact cause of the reported incident could not be conclusively determined.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.As per ifu, proper valve size selection using the replica end of the sizer is critical.Do not oversize the valve.If the valve replica end cannot be easily inserted into the sinotubular space and comfortably seated on top of the annulus, use a smaller size epic¿ max valve." for this case it is conceivable that the aortic patch performed may have created more space in the aortic root to accommodate the 21 mm epic¿ max valve.However, based on the encountered outcome it is possible that the patch alone may not have been sufficient to accommodate the implanted valve size.
 
Event or Problem Description
It was reported that on (b)(6) 2024, a 21mm epic max valve was chosen for implant.During the procedure, it was noted that the corresponding 21mm epic max replica end of the sizer was difficult to pass through the sinotubular junction (stj) and in the process of forcing the sizer through the stj, there was an injury caused to the aorta.Despite the difficulties in passing the 21mm epic max replica end of the sizer through the stj, the physician decided to implant an epic max 21mm valve.The physician had difficulty seating the epic max 21mm valve on top of the annulus and had to patch the aorta to fit the valve.When the patient was taken off cardiopulmonary bypass, there were concerns about a blocked right coronary artery, so a saphenous vein graft was taken and bypassed to the right coronary artery.There continued to be difficulty separating from cardiopulmonary bypass so an internal mammary artery was taken and bypassed to the left anterior descending (lad) coronary artery.The patient continued to have difficulty separating from cardiopulmonary bypass, so the patient was placed on extracorporeal membrane oxygenation (ecmo) and transferred to cardiovascular intensive care unit (cvicu).However, several days later the patient passed away.

Brand Name
EPIC MAX VALVE (AORTIC)
Common Device Name
HEART-VALVE, NON-ALLOGRAFT TISSUE
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG#3007113487
177 county road b east
st. paul MN 55117 1789
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key18852506
Report Number2135147-2024-01029
Device Sequence Number7457620
Product Code LWR
UDI-Device Identifier05415067045447
UDI-Public(01)05415067045447(17)270822(10)BR00040205
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P040021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberEMAX-21
Device Lot NumberBR00040205
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer05/21/2024
Initial Report FDA Received Date03/06/2024
Supplement Report FDA Received Date05/22/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age77 YR
Patient SexFemale